Lake-Effect Snow, Southern Cook
- When
- March 6, 4:00 PM CST to March 7, 8:30 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
An east to west high pressure ridge between Hudson Bay and Lake Superior resulted in an onshore flow across the Minnesota Arrowhead. A weak trough that briefly developed over the eastern tip of the Arrowhead resulted in a very localized snowfall of nearly a foot at the Grand Portage Ranger Station.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An east to west high pressure ridge between Hudson Bay and Lake Superior resulted in an onshore flow across the Minnesota Arrowhead. A weak trough that briefly developed over the eastern tip of the Arrowhead resulted in a very localized snowfall of nearly a foot at the Grand Portage Ranger Station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 6, 2:37 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 237 PM CST SUN MAR 6 2011 .DISCUSSION... MAIN CONCERNS IN THE SHORT TERM ARE THE SNOW TONIGHT AND EARLY TOMORROW MORNING ASSOCIATED WITH A WEAK DISTURBANCE PASSING THROUGH MN. THEN...ACCUMULATING SNOW FOR MUCH OF THE NORTHLAND... POSSIBLY HEAVY OVER NW WI WITH THE NEXT STORM SYSTEM EXPECTED TO MOVE FROM THE MID MS VALLEY INTO THE CENTRAL GREAT LAKES LATE TUE NIGHT INTO WED. CURRENTLY...THERE IS A WEEK UPPER LEVEL S/W AND NEARLY CO- LOCATED SFC INVERTED TROUGH OVER MN THAT IS SLOWLY MOVING TO THE EAST AND SPREADING LIGHT/MDT SNOW THROUGH THE REGION. JUST A FEW REPORTS FROM THE ARROWHEAD THIS MORNING WITH SNOW AMTS AROUND 1.5 INCHES. OTHER AREAS CAN PROBABLY BE ESTIMATED AROUND A TRACE UP TO A HALF INCH SO FAR. THE MAIN SWATH OF SNOW SHOWERS ON REGIONAL RADAR IS STILL FURTHER TO THE WEST...SO SHOULD SEE SOME EXPANSION AND INTENSIFICATION OF THE SNOW SHOWERS THROUGH THE NEXT 6 HOURS. LATEST RUC80 STILL SHOWS A NARROW BAND OF 925/850MB FGEN EXPECTED TO MOVE THROUGH CENTRAL/NE MN AROUND 00-03Z THIS EVENING. THIS SHOULD HELP PRODUCE ANOTHER 1-2 INCHES OF SNOW TONIGHT...WITH SOME AREAS SEEING UP TO 3 OR 4 INCHES...ESPECIALLY AROUND THE IRON RANGE EWD. BY MONDAY...THE UPPER LEVEL WAVE CONTINUES TO MOVE TO THE EAST...BUT LEAVES BEHIND THE SFC INVERTED TROUGH OVER CENTRAL WI AND THE WRN GREAT LAKES REGION...AND ALLOWS THE LIGHT SNOW SHOWERS TO LINGER AROUND THE NORTH SHORE AND THROUGH PARTS OF NW WI THROUGH THE DAY. WITH THE SFC TROUGH IN PLACE...WINDS WILL CONTINUE TO BE FROM THE ENE...AND LEAVE OPEN THE POTENTIAL FOR ADDITIONAL LAKE ENHANCED LIGHT SNOW SHOWERS LATE MON AND EARLY TUE. OTHERWISE...MON AND TUE WILL REMAIN MOSTLY CLOUDY WITH TEMPERATURES IN THE MID 20S TO MID 30S. BY LATE TUESDAY AND EARLY WEDNESDAY...THE MUCH TALKED ABOUT WINTER STORM MOVES FROM NRN MO INTO SRN WI. THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENTUAL TRACK OF THE SFC LOW...BUT RECENT MODEL GUIDANCE HAS REALLY COME TO A CONSENSUS THAT THE MAIN SWATH OF HEAVY SNOW WILL BE FROM CENTRAL IA...THROUGH SERN MN...AND INTO CENTRAL WI...JUST N/NW OF THE LOW TRACK. THIS LEAVES THE SERN PART OF OUR CWA WITHIN RANGE OF GETTING HIT WITH SOME HEAVY SNOW AMTS...+6 INCHES...WHILE AREAS OF NE MN COULD SEE AROUND 2-4 INCHES. MODELS DO SHOW A ROBUST SUPPLY OF MOISTURE AND ADEQUATE WAA INTO CENTRAL WI...ALONG WITH NUMEROUS BANDS OF ELEVATED FGEN NORTH OF THE WARM FRONT...ALL WHICH ARE POSITIVE FOR HEAVY SNOW AMTS. HOWEVER...THIS SYSTEM IS STILL 3 TO 4 DAYS OUT...SO A LOT CAN CHANGE IN THE MEAN TIME. .EXTENDED...WED NITE THRU SUN... FCST FOR WED NITE THRU THU NITE A MATTER OF DECREASING POPS FROM W-E WITH DEPARTURE OF SFC LOW. SHARP NARROW RIDGE THEN PASSES THRU THE REGION FOLLOWED BY A BROAD AREA OF ISENT LIFT/WAA ON BACK SIDE OF RIDGE AND PASSAGE OF UPR LVL S/WV ALG CN BORDER. INSERTED SLGT/LOW CHC POPS FOR FRI. SRN HALF OF CWA MAY BE WARM ENUF FOR A RA/SN MIX DURING MUCH OF THE DAY. THIS ROUND OF PRECIP DEPARTS THE REGION FRI NITE/SAT. LEFT NEXT SUN DRY FOR NOW AS BOTH GFS AND ECMWF INDICATE A SFC RIDGE MOVING IN. THERE ARE SOME MODEL DIFFS REGARDING THE DEPARTING SFC LOW NEXT WEEKEND...AND IF THERE ARE ANY CHANGES IN TRACK OR TIMING...THE WEEKEND FCST MAY NEED SOME REVISION. && .AVIATION...UPDATE FOR 18Z TAFS... MVFR/IFR CONDS EXPECTED WITH PSG OF SFC TROF THIS AFTN/EVE...THEN GRADUALLY INCRSG CONDS OVNGT AS -SN ENDS AND SFC RIDGE PUSHES IN. && .POINT TEMPS/POPS... DLH 14 25 14 28 / 90 20 20 30 INL -4 15 -7 25 / 50 10 10 10 BRD 11 24 11 31 / 80 10 10 10 HYR 21 31 19 35 / 90 20 20 10 ASX 20 29 20 33 / 90 40 30 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...TENTINGER EXTENDED....04 AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 345 PM CST SUN MAR 6 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 345 PM CST SUN MAR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL CONTINUE ACROSS MUCH OF THE NORTHLAND THIS EVENING AND THROUGH THE OVERNIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED FOR MOST OF THE REGION. LOCALIZED AMOUNTS UP TO 4 INCHES ARE POSSIBLE FROM THE IRON RANGE EASTWARD INTO THE ELEVATED TERRAIN NEAR LAKE SUPERIOR IN LAKE AND COOK COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER WINTER STORM IS EXPECTED TO DEVELOP ACROSS THE SOUTHERN PLAINS TUESDAY AND MOVE TOWARDS THE GREAT LAKES WEDNESDAY. FORECAST TRENDS CONTINUE TO SUGGEST THE STORM WILL STAY WELL TO THE SOUTH OF THE NORTHLAND. HOWEVER...CONDITIONS COULD CHANGE RAPIDLY...AND BRING SIGNIFICANT SNOWFALL TO PARTS OF THE NORTHLAND...ESPECIALLY ACROSS NORTHWEST WISCONSIN. STRONG NORTHEAST WINDS...ESPECIALLY AROUND LAKE SUPERIOR...ARE ALSO POSSIBLE. MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS POTENTIAL WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1110 AM CST SUN MAR 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM SNOW LUTSEN 47.64N 90.71W
03/06/2011 M1.7 INCH COOK MN TRAINED SPOTTER
&&
SCWThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291277.